Child Development & Parenting:Adolescence (12-24)
Resources
Basic Information
Adolescent Parenting IntroductionHealthy Teens: Food, Eating & Nutrition During AdolescenceHealthy Teens: Exercise and SportsHealthy Teens: SleepParenting Teens: Clothing Clashes, Housing Decisions, & Financial ManagementParenting Teens: Skincare, Cosmetics, Tattoos, & Piercings Caring for Teens: Healthcare for Teens and Young AdultsParenting Teens: Discipline, Love, Rules & ExpectationsA Parent’s Guide to Protecting Teens’ Health and SafetyAdolescent Parenting Summary & ConclusionAdolescent Parenting: References & ResourcesQuestions and AnswersLinksBook Reviews
Related Topics

Child Development & Parenting: Middle (8-11)
Child Development Theory: Adolescence (12-24)

TikTok 'Benadryl Challenge' Has Killed at Least One Teen

HealthDay News
by By E.J. Mundell
HealthDay Reporter
Updated: Sep 11th 2020

new article illustration

FRIDAY, Sept. 11, 2020 (HealthDay News) -- A new internet dare, broadcast widely on teen-friendly TikTok, urges kids to overdose on the over-the-counter antihistamine Benadryl.

But the "Benadryl Challenge" has already killed one teen and sent others to the ER, experts warn.

According to News4 in Oklahoma City, one 15-year-old girl suffered a fatal overdose while reportedly trying the challenge late last month. Other cases of kids being rushed to the hospital after similar incidents are popping up nationwide.

The Benadryl Challenge is circulating on social media and encourages users to overdose on the drug to achieve a hallucinatory state.

But as with any drug, taking too much Benadryl can quickly prove hazardous and even deadly, according to emergency medicine physician Dr. Robert Glatter.

"Diphenhydramine (Benadryl) causes toxicity in a dose-dependent fashion -- meaning that escalating doses can be deadly," explained Glatter, who works at Lenox Hill Hospital in New York City.

As listed on Benadryl's website, kids between the ages of 6 and 12 should only take one tablet of the drug every four to six hours, while those older than 12 should only take up to two tablets over the same period of time. No one, no matter their age, should take more than six doses within 24 hours, the drug's homepage states.

But there are media reports of some children involved in the Benadryl Challenge being encouraged to take up to 12 tablets at once. According to Glatter, that's a potentially lethal amount.

"Simply put, as you approach the dose that leads to hallucinations that the 'challenge' calls for, the risk for seizures and deadly cardiac arrhythmias significantly increases," he said.

"Increasing doses of Benadryl typically lead to sleepiness, confusion, vomiting, agitation, elevated heart rate, which can precipitate a cardiac arrhythmia as well as a seizure. People may also require intubation [mechanical breathing assistance] to secure their airway in the setting of a significant overdose," Glatter added.

In fact, most of the teens who've harmed themselves during the Benadryl Challenge have experienced heart issues, according to a report on the phenomenon by Good Housekeeping.

Dr. Kenneth Perry, assistant medical director at Charleston, S.C.-based Trident Medical Center, provided the magazine with a list of Benadryl overdose symptoms that parents should look out for:

  • Excessive body heat and flushing of the skin, since too much of the drug can trigger overheating;
  • A decrease in sweating and urination -- the latter symptoms can bring on serious issues;
  • Changes in vision, such as an inability to focus on your surroundings and restrictions in pupil size;
  • Delirium, which may include a feeling of "spinning" or hyper-awareness, as well as long periods of anxiety.

When these symptoms appear, medical help may be necessary.

"The bottom line is that engaging in such a challenge is inherently dangerous and can be fatal," Glatter said. "In light of these and other risky social media challenges, it's vital that parents monitor their teens' social media activity."

More information

Here's a link for advice and poison control hotlines at the National Capital Poison Center.




Contact Information

Sarah Dinklage, LICSW
Executive Director

sdinklage@risas.org

Charles Cudworth, MA
Director, Clinical Services
 
ccudworth@risas.org

Leigh Reposa, MSW, LICSW
Manager, Youth Suicide Prevention Program
lreposa@risas.org

Colleen Judge, LMHC                  Director, School-Based Services
cjudge@risas.org 

Kathleen Sullivan
Director, Community Prevention/ Kent County Regional Prevention Coalition 
ksullivan@risas.org 

Heidi Driscoll                      Director, South County Regional Prevention Coalition           hdriscoll@risas.org

Sue Davis, LICSW           Manager, Student Assistance Services               sdavis@risas.org

 
300 Centerville Rd.
Suite 301 South 
Warwick, RI 02886
401-732-8680

SUMHLC Logo


powered by centersite dot net